Disassociating Nausea, an Exercise in Chemotherapy

Cycle Three: Expectations of Nausea
My third cycle of chemotherapy starts this Thursday and I dread the forthcoming nausea. I can request a change in nausea meds but I’m concerned that such a change could intensify the nausea. I have instead decided to (try to) conquer the nausea by (attempting to) disassociate myself from it. I don’t know if this is possible, but I do know that ginger will not work.

Unbearable Heat
I lived in a small West African town with no running water and sporadic electricity. The average yearly temperature, based on a 365-day, 24-hour average, hovered just above 95 degrees Fahrenheit (35 Celsius). The days were bearable between four and seven in the morning but otherwise not. Locals complained. “C’est comme l’infer…Il fait vraiment chaude…”. There was no escape. No cold drinks, no air conditioning, just heat.

Mind over Body: Disassociating Heat
I learned to find relief by separating the discomfort in my body from the thoughts and feelings in my mind. Similar to nausea, the heat was physical and mental. I let the heat consume my body because I had no choice. The heat was real. I didn’t have an ice pack or cold juice. If I sat still enough, exerting minimal energy, I could visualize the heat and remove myself from it. Even while moving, I just moved. The heat became temporary, a side effect of moving, and while I still felt the heat, it caused me much less discomfort.

Heat and Nausea
Nausea is worse than heat. I’d rather be miserably hot than nauseous, without question. But I am hoping I can utilize the same technique of disassociation to find relief from the nausea. I already know that lying still in darkness only helps slightly, but not enough. Powerful nausea meds, similarly, only help so much, and they cause unwanted side effects.

I have to try something, though I’m unsure that disassociation will work. Nausea is a different beast. Unlike heat, which is rooted externally, my nausea begins at the core of my neck and and dominates all senses. Perhaps I have to look inside myself to beat it, beyond my senses, beyond the heat.

Advertisements

About Emerging Environments

Thoughts about environmental policy, sustainability, cancer, and more.
This entry was posted in Blogs and tagged , , , . Bookmark the permalink.

4 Responses to Disassociating Nausea, an Exercise in Chemotherapy

  1. That’s a tough thing to do, but I hope you succeed. I’m rooting for you!

  2. Josh Kizler says:

    Thanks, Ruth. Do you have any tips? Do you think I should ask to change meds?

  3. Ask. There is a thing called Palliative Care, which means dealing with the side effects of chemo. Ask if anyone on your team is trained or certified in Palliative Care, and if not, ask to be referred to someone who is. There is no reason you should be suffering with any side effects. My team was proactive in giving me 3 different anti-nausea meds, cream for rash, etc. If what you’re taking isn’t working, ask for something else. I know everyone is different; responds to treatment differently; and you may need to try several different meds before you find one that works.

    Anyway, that’s my two cents worth.

  4. chipchip14 says:

    I wish you all the very best with the third cycle. Amazingly, nausea was the only side-effect of BEP chemotherapy which my husband didn’t have (he ticked off all the others, including the ‘rare’ ones), but a lot of the men on his ward suffered badly with it so you have my complete sympathies.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s